Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 6, 2002, 3:30 PM CDT for Holmes County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2002, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 6, 2002, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Holmes County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 062030 SVRJAN MSC051-062100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HOLMES COUNTY IN CENTRAL MISSISSIPPI * UNTIL 400 PM CDT * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CRUGER...OR ABOUT 13 MILES SOUTH OF GREENWOOD...MOVING WEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... AFFECT NORTHWESTERN HOLMES COUNTY WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 6, 2:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 200 PM CDT SAT JUL 6 2002 MAIN FORECAST PROBLEM THIS AFTERNOON CONCERNS COVERAGE OF CONVECTION NEXT FEW DAYS. MODELS IN GENERAL AGREEMENT THAT UPPER RIDGE OVER MID MISSISSIPPI VALLEY THIS MORNING WILL RETROGRADE NEXT SEVERAL DAYS AND EVENTUALLY STRENGTHEN OVER INTERMOUNTAIN WEST. MAIN MODEL DIFFERENCES CONCERN HOW RAPIDLY THIS WILL OCCUR...AND WITH HANDLING OF WEAK SYSTEMS RIDING DOWN EAST SIDE OF UPPER SYSTEM. HAVE GENERALLY WENT WITH AVN THROUGH THE PERIOD AS IT GENERALLY HANDLES LARGE SCALE PATTERN BEST WHEN SUBTROPICAL RIDGE SETS UP NORTH OF REGION. FURTHERMORE...ETA SEEMS TO HAVE SOME PROBLEMS WITH STRONG CONVECTIVE BLOWUPS... PARTICULARLY SUNDAY NIGHT INTO MONDAY. LATEST SATELLITE IMAGERY/DERIVED SURFACE FIELDS SHOWING SHORT TERM DEVELOPMENT MOST LIKELY OVER NE AND EAST CENTRAL ZONES WHERE BEST CUMULUS/INSTABILITY LOCATED. DEEP MOISTURE RATHER LIMITED HERE SO WHILE CONVECTION COULD BE INTENSE WITH MICROBURSTS POSSIBLE PER LOCAL SCHEMES...COVERAGE LIKELY TO BE ISOLATED. CONVECTION MAY BE HELPED ALONG TONIGHT BY DISTURBANCE WHICH AVN SHOWS DROPPING ACROSS AREA FROM NE TO SW. FOR SUNDAY...AVN BRINGS ANOTHER IN A SERIES OF DISTURBANCES SOUTHWEST ACROSS REGION ON SE SIDE OF UPPER RIDGE. DEEPEST MOISTURE STILL IN THE SOUTH...BUT AGAIN BEST LAPSE RATES/INSTABILITY TO SUPPORT STRONG CONVECTION LIKELY TO BE IN THE NORTH. WILL GO WITH ISOLATED POPS NORTH AND SCATTERED POPS SOUTH. BY MONDAY...AVN 250 MB STREAMLINES SHOW UPPER RIDGE BECOMING MORE WEST/EAST ORIENTED ACROSS MID MS/OHIO VALLEY REGIONS WITH DEEP EASTERLY FLOW ESTABLISHED ACROSS REGION. MODEL HINTS AT EASTERLY WAVE PROGRESSING ACROSS AREA WITH SURGE OF MOISTURE INTO EASTERN ZONES TO EAST OF WAVE AXIS. WILL GO WITH SCATTERED POPS SOUTH AND EAST AND ISOLATED POPS OVER THE NW ZONES. IN LATER PERIODS...AVN 250 MB STREAMLINES SHOW WEST/EAST RIDGE RIGHT ACROSS AREA TUE WITH BETTER MOISTURE SUPPRESSED TO THE SW. WILL GO WITH ISOLATED STORMS. BY WEDNESDAY...RIDGE CONTINUES TO RETROGRADE AND UPPER FLOW BECOMES NORTHWESTERLY ACROSS AREA. MODELS SHOW SOME UNCERTAINTY ON STRENGTH OF SYSTEM DRIVING SE THROUGH GREAT LAKES/MS VALLEY REGION LATE IN WEEK WITH ENSEMBLES AND 12Z AVN HINTING THAT SYSTEM MAY BE STRONGER THAN SHOWN BY 00Z RUNS. IN ANY EVENT...SERIES OF DISTURBANCES MOVING THROUGH NW FLOW WILL COMBINE WITH INCREASING MOISTURE AHEAD OF FRONT DROPPING TOWARD AREA TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. STRONGER...MORE NORTHERLY UPPER FLOW BEHIND SYSTEM PASSING THROUGH EASTERN STATES MAY BE SUFFICIENT TO PUSH DEEPER MOISTURE FARTHER TO THE SOUTH BY NEXT WEEKEND...RESULTING IN A SOMEWHAT REDUCED RISK OF CONVECTION. AS FAR AS TEMPERATURES...ETA TEMPERATURES LOOK A BIT TOO WARM THROUGH THE PERIOD AND HAVE WENT CLOSER TO AVN/NGM. PRELIMINARY NUMBERS... JAN 73/95/73/93/73 2323 MEI 72/94/73/93/72 2323 .JAN... AR...NONE. LA...NONE. MS...NONE. 08
In the hours before
Special weather statement, Jul 6, 1:35 PM CDT, 1 hour 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 135 PM CDT SAT JUL 06 2002 ...THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM AND 10 PM ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. A FEW STORMS MAY BECOME SEVERE. THE BEST CHANCE OF THUNDERSTORMS WILL BE SOUTH OF A RAYVILLE...LOUISIANA TO VICKSBURG TO JACKSON TO MERIDIAN LINE...OR ROUGHLY SOUTH OF INTERSTATE 20. THE OVERALL COVERAGE OF THUNDERSTORM ACTIVITY SHOULD NOT BE WIDESPREAD TODAY AND MANY LOCATIONS WILL REMAIN DRY THROUGH THE EVENING. HOWEVER...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING DOWNBURST WINDS OF UP TO 60 MPH AND UP TO QUARTER SIZED HAIL. THE COMBINATION OF DAYTIME HEATING...AVAILABLE MOISTURE...AND AN APPROACHING FRONTAL SYSTEM WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI THROUGH THIS EVENING. A SLIGHTLY MORE MOIST AIRMASS ACROSS EAST-CENTRAL LOUISIANA AND IN CENTRAL AND SOUTH MISSISSIPPI WILL ALLOW A SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS ACROSS THIS AREA SOUTH OF INTERSTATE 20. WITH A COLD FRONT FORECAST TO MOVE INTO A VERY UNSTABLE AIRMASS ACROSS THE REGION...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Jul 6, 1:41 PM CDT, 1 hour 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT SAT JUL 06 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM AND 10 PM ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. A FEW STORMS MAY BECOME SEVERE. THE BEST CHANCE OF THUNDERSTORMS WILL BE SOUTH OF A RAYVILLE...LOUISIANA TO VICKSBURG TO JACKSON TO MERIDIAN LINE...OR ROUGHLY SOUTH OF INTERSTATE 20. THE OVERALL COVERAGE OF THUNDERSTORM ACTIVITY SHOULD NOT BE WIDESPREAD TODAY AND MANY LOCATIONS WILL REMAIN DRY THROUGH THE EVENING. HOWEVER...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING DOWNBURST WINDS OF UP TO 60 MPH AND UP TO QUARTER SIZED HAIL. THE COMBINATION OF DAYTIME HEATING...AVAILABLE MOISTURE...AND AN APPROACHING FRONTAL SYSTEM WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI THROUGH THIS EVENING. A SLIGHTLY MORE MOIST AIRMASS ACROSS EAST-CENTRAL LOUISIANA AND IN CENTRAL AND SOUTH MISSISSIPPI WILL ALLOW A SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS ACROSS THIS AREA SOUTH OF INTERSTATE 20. WITH A COLD FRONT FORECAST TO MOVE INTO A VERY UNSTABLE AIRMASS ACROSS THE REGION...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 43 min |
| Jul 6, 6:08 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 47 min |
| Jul 6, 6:21 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.